Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 41, NWS Denver/Boulder, CO

June 6, 2020Elbert County, Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2020, 2:15 PM MDT for Elbert County, Lincoln County, Washington County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2020, 2:15 PM MDT (20:15 UTC)
Expired
Jun 6, 2020, 3:00 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 98 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 12:21 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS55 KBOU 062015
SVRBOU
COC039-073-121-062100-
/O.NEW.KBOU.SV.W.0041.200606T2015Z-200606T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
215 PM MDT Sat Jun 6 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elbert County in east central Colorado...
  Southern Washington County in northeastern Colorado...
  Northeastern Lincoln County in east central Colorado...

* Until 300 PM MDT.

* At 215 PM MDT, a severe thunderstorm was located 7 miles west of
  Hugo, or 8 miles southeast of Limon, moving northeast at 65 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Limon, Hugo, Arriba, Genoa, Thurman, Arickaree School, Cope, Anton,
  Elba, Woodlin School, Lindon and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3939 10390 3957 10378 3957 10371 3968 10370
      3999 10349 4000 10280 3957 10280 3957 10316
      3896 10318
TIME...MOT...LOC 2015Z 228DEG 58KT 3917 10360 

HAIL...<.75IN
WIND...80MPH
 
$$

GIMMESTAD
2 follow-up statements
083 
WWUS55 KBOU 062044
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
244 PM MDT Sat Jun 6 2020

COC039-073-121-062100-
/O.CON.KBOU.SV.W.0041.000000T0000Z-200606T2100Z/
Elbert CO-Washington CO-Lincoln CO-
244 PM MDT Sat Jun 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN ELBERT...SOUTHERN WASHINGTON AND NORTHEASTERN
LINCOLN COUNTIES...

At 243 PM MDT, a severe thunderstorm was located 8 miles south of
Thurman, or 13 miles north of Flagler, moving northeast at 65 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated. A wind gust to 85 mph was reported at 
         Cedar Point as this storm passed.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Limon, Hugo, Arriba, Genoa, Thurman, Arickaree School, Cope, Anton,
Elba, Woodlin School, Lindon and Last Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3939 10390 3957 10378 3957 10371 3968 10370
      3999 10349 4000 10280 3957 10280 3957 10316
      3896 10318
TIME...MOT...LOC 2043Z 228DEG 58KT 3948 10316 

HAIL...<.75IN
WIND...70MPH
 
$$

GIMMESTAD
385 
WWUS55 KBOU 062109
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
309 PM MDT Sat Jun 6 2020

COC039-073-121-062118-
/O.EXP.KBOU.SV.W.0041.000000T0000Z-200606T2100Z/
Elbert CO-Washington CO-Lincoln CO-
309 PM MDT Sat Jun 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELBERT...SOUTHERN
WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened. Therefore, the 
warning has been allowed to expire.  However wind gusts to 60 mph 
will continue across northeastern Colorado this afternoon. A Severe 
Thunderstorm Watch remains in effect until 800 PM MDT for 
northeastern and east central Colorado for potential stronger gusts 
with thunderstorms.

LAT...LON 3939 10390 3957 10378 3957 10371 3968 10370
      3999 10349 4000 10280 3957 10280 3957 10316
      3896 10318
TIME...MOT...LOC 2108Z 228DEG 58KT 3973 10280 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:27 PM MDT, 48 minutes earlier.

Area forecast discussion, Jun 6, 1:27 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
127 PM MDT Sat Jun 6 2020

.UPDATE...
Issued at 127 PM MDT Sat Jun 6 2020

Sufficient heating for mixing of that higher momentume air into
the Denver area. We upgraded to a High Wind Warning for east of
I-25, and north to Greeley and Fort Morgan as they should start to
blow as well with further mixing.

UPDATE Issued at 1025 AM MDT Sat Jun 6 2020

...THUNDERSTORMS WITH DAMAGING WINDS THIS AFTERNOON...

Anomalously strong wind field in place today, as we're seeing
standardized anomalies in the 3-4 range. That's already indicated
on the regional 12Z soundings and KFTG vad wind profiler, with 50
knot south/southwest flow down close to 8000 feet, at least with
the passing showers.  The winds aloft will continue to increase
this afternoon, with the upper level jet rounding the base of the
ejecting trough axis. We see a core of 60-70 knot winds down to
600 mb, and widespread 50+ knot winds at and under 700 mb.

There is abundant cloud cover which is limiting daytime heating
and mixing, which is a wildcard regarding wind/storm development.
However, as the gradient strengthens and deeper convection in
western CO/eastern UT moves in this afternoon, we believe more
and more places will see high wind criteria met, not just those
under the current High Wind Warning, but locations along the I-25
corridor and even over the mountains. We will have to be fairly
generous with severe thunderstorm warnings to account for the
potential damaging thunderstorm winds. If we see just enough
breaks in the clouds, MLCAPE should increase to around 500-800
J/kg with DCAPE near 1000 J/kg. Momentum transport of the stronger
winds aloft and enhanced thunderstorm outflow would support
damaging wind gusts up to 80 mph possible from the stronger
storms. Hodograph lengths are long, and mean 0-6 km wind is close
to 60 knots so storms will be absolutely flying in this
environment. Despite the curved hodographs and favorable shear
profile, we think most storms on the plains will be outflow
dominated with relatively high LCL levels of 7000-9000 feet,
limiting the tornado threat but still not ruling one out given
0-1km helicity near 100-150 m2/s2 and 0-3km upwards of 300 m2/s2.
If we were to see a tornado, this would be likely be the day to
see one in the mountains or western Colorado where LCLs are lower
and shear/updraft helicity profiles are even stronger.

Other concern for this afternoon is blowing dust and hazardous
travel conditions with strong crosswinds. Visibility near open
fields could be reduced to near zero.

Red Flag Warning and High Wind Warnings remain in place.

&&

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Sat Jun 6 2020

The positively tilted upper level trough is currently sitting over
southern CA with increasing Gulf moisture pushing into the four
corners region and into Colorado. Associated with this feature is a
100+ jet that will circumvent the base of the trough and push into
Colorado through the day today. QG analysis shows modest lift ahead
of the trough combined with the increased PW moisture values to
bring enough instability for storms to continue across western
portions of the state and move across the Central Rockies through
the morning hours. With model PW values projected to be between 0.75
to over an inch storms that move over the higher terrain through the
morning could be capable of moderate to heavy showers.

For storm projections later this afternoon models show a decent
enough shear profile to support rotating updrafts along with CAMs
indicating a few long track helicity swaths across portions of the
high country and northern foothills. There will be some initial
cloud cover over the plains that could hinder mixing of the boundary
layer, however it is expected that lapse rates will be strong enough
at around 9.0-9.7 C/km with DCAPES above 1000 j/kg to support strong
winds across the plains by the late afternoon. Storms will push east
off the higher terrain and move across the plains during the late
afternoon hours and continue into the early evening. Some of these
storms will be able to produce severe winds with outflows possibly
bringing gusts of 60 to 80 mph along with large hail and dangerous
lightning.

Temperatures today will once again reach well above normal with
highs projected to be in the 90s across the plains and 60s to 70s in
the high country. With the increased moisture provided by the upper
trough, RH values will see a slight boost with values in the upper
teens to lower 20s across the plains. However, as conditions
deteriorate with severe winds projected across the eastern plains
counties fire danger will worsen. For this reason a Red Flag Warning
remains in effect for a portions of the eastern plains starting at
11 am today and continuing through Sunday. More information can be
found in the fire weather section below.

.LONG TERM...(Sunday through Friday)
Issued at 339 AM MDT Sat Jun 6 2020

For Sunday, Colorado will remain under a strong southwest flow
regime with low pressure over the northern Rockies. The state will
be much drier than Saturday with no convection expected during
the day. Precipitable water values drop to under .50 of an inch
for most areas. Main concern on Sunday will be critical fire
weather conditions with low humidities and strong southwest winds
(see fire weather section below for more details).

There is some good news for early next week with an expected cool
down on Monday and Tuesday with a better chance for showers and
storms late Monday and into Monday night. The next upper trof will
move across Colorado Monday night through early Tuesday with a
fairly healthy cold front and enough moisture to spawn a round of
showers and thunderstorms late in the day, especially over
northern sections bordering Wyoming and Nebraska.  Temperatures
will drop to a little below normal temperatures both days with
readings into the 70s.

By Tuesday and Wednesday Colorado will be replaced with a moderate
and dry northwest flow aloft. Temperatures will be quite cool on
Tuesday behind the trof then some moderation in temperatures on
Wednesday. The flow weakens some as high pressure ridge builds into
Colorado through Saturday. temperatures will warm back into the 80s
with just a slight chance of late day storms by Friday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1025 AM MDT Sat Jun 6 2020

Winds will be the concern through the afternoon. There has been a
temporary lull behind the first batch of passing light showers,
but with more heating, mixing, and additional showers and storms
winds will become strong and gusty. Stronger winds are expected to
develop by 20Z with gusts 40-45 knots likely. Blowing dust may
reduce visibility to less than 5SM. It looks like stronger
convection (perhaps a couple rounds) will race across the Front
Range airports 20Z-24Z, with gusts around 55 knots possible.
Winds will gradually subside 00Z-03Z.

&&

.FIRE WEATHER...
Issued at 339 AM MDT Sat Jun 6 2020

Strong winds combined with warmer than average temperatures will
increase fire danger across the eastern plains later this afternoon.
Humidity values should drop to 15 to 20 percent, just above
criteria, but given the magnitude of winds any fire could spread
rapidly out of control. We should see higher coverage of rain in
Park County and southern foothills (Fire Zones 214 and 216), so we
won't be issuing there.

Continued critical fire weather conditons expected again on
Sunday afternoon. In the wake of Saturday's disturbance, Eastern
Colorado will be under a moderate to strong southwest flow aloft.
Good mixing will result in southwest wind gusts up to 40kt
expected in the afternoon while humidity levels dropping to around
10 percent. May need to add fire weather zone 216, 217, 244 but
will wait and see how much precipitation falls today before
adding more zones to the Sunday threat. Should be noted that since
the Saturday and Sunday red flag warning conditions have been
combine, the threat for early Sunday morning is lower.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for COZ041-045>051.

Red Flag Warning until 9 PM MDT Sunday for COZ241-245>251.

High Wind Warning until 6 PM MDT this evening for COZ040-042>044.

&&

UPDATE...Barjenbruch
SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Barjenbruch
FIRE WEATHER...Bowen/Entrekin
Hazardous weather outlook, Jun 6, 10:55 AM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Sat Jun 6 2020

COZ030>051-071700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Sat Jun 6 2020

...HIGH WINDS...SEVERE STORMS WITH DAMAGING WINDS...AND HIGH FIRE
DANGER TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms developing this afternoon will be capable
of producing damaging winds. Wind gusts as high as 80 mph can be
expected from the stronger severe storms, possibly resulting in
property damage and dangerous travel conditions. High profile
vehicles should not travel this afternoon, while others should
remain aware for very strong cross winds and areas of blowing
dust. Visibility may be suddenly reduced near open fields.

Outside of the thunderstorms, gusty winds of 45 to 60 mph will
develop in all areas this afternoon. The strongest of these more
persistent winds are expected to develop over the Palmer Divide
and just east of the I-25 Corridor.

Fire danger will also be very high over the eastern plains and
Palmer Divide as high winds combine with unseasonably warm
temperatures. Avoid burning or any outdoor activity that may
produce sparks, as rapid fire growth is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The plains will see very warm temperatures and gusty south winds
increasing by late Sunday morning which will raise fire danger
again to critical levels through early Sunday evening. Wind gusts
up to 50 mph are expected Sunday while humidity levels will be
under 15 percent. Conditons will be drier with no thunderstorms
expected.

On Monday, another upper level weather disturbance will be
passing over the northern half of Colorado with showers and
thunderstorms over the mountains moving out onto the plains in the
afternoon. Some thunderstorms may become severe Monday afternoon
over northern sections.

Cooler temperatures are expected through the middle part of next
week with a little less thunderstorm activity for Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight. However,
any reports of strong wind gusts or wind damage will be
appreciated.

In the hours before

Local storm report, Jun 6, 1:18 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
118 PM MDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     NON-TSTM WND GST 3 E PARKER              39.51N 104.71W
06/06/2020  M71 MPH          DOUGLAS            CO   TRAINED SPOTTER

            MINOR TREE DAMAGE.

1247 PM     NON-TSTM WND GST 2 SE DENVER INTL AIRPOR 39.84N 104.65W
06/06/2020  M59 MPH          DENVER             CO   OFFICIAL NWS OBS

1234 PM     NON-TSTM WND GST 2 NE LONE TREE          39.56N 104.85W
06/06/2020  M62 MPH          DOUGLAS            CO   ASOS

            CENTENNIAL AIRPORT.

1130 AM     NON-TSTM WND GST 13 ENE KIOWA            39.41N 104.24W
06/06/2020  M59 MPH          ELBERT             CO   MESONET

            MESONET STATION AR864 KIOWA.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:51 PM MDTSevere Thunderstorm WarningBOUClear Creek, Grand, Jackson, Larimer, Park, Summit39 min
Jun 6, 2:33 PM MDTSevere Thunderstorm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more42 min
Jun 6, 3:03 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 8 more57 min
Jun 6, 3:56 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 4 more64 min
Jun 6, 4:36 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Morgan, Weld39 min
Jun 6, 4:50 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Jun 6, 5:18 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Logan, Morgan, Washington, Weld42 min
Jun 6, 5:27 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln48 min
Jun 6, 5:58 PM MDTSevere Thunderstorm WarningBOULogan, Washington47 min
Jun 6, 5:58 PM MDTSevere Thunderstorm WarningBOULogan, Washington47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.